Could taking stool soft pills be the cause of anemia?

Patient

Q: My dad (age 90) has been diagnosed with anemia. His hemaglobin is low. his iron,b12 etc. levels are fine. He takes 2 stool softener/laxitive pills every night. Could these pills possibly cause the anemia. He is weak right now but otherwise in very good health...any suggestions?

Doctor

A:   At his age, he is probably suffering from anaemia of old age. This occurs due to poor nutrition or deficiency of iron in the diet. For now, the iron supplements (as prescribed) along with dietary intake of iron rich food (green leafy vegetables) would work well for him. In addition, you may give him a deworming (anti-helminthic) medication single dose at night, in consultation with your GP.

Related Q&A

Q: So I recently found out my ferritin was low only because my hair started to fall out. Every year I go for a blood te...

Q: Hi Just had a blood test and have been given result which I don't understand Can you help me please? I have a mean c...

Q: I'm just looking for info on some lab results. Below low ferratin levels. Low mcv,mch,mchc and high rdw levels mean.

Q: Hello Dr actually I did marriage tests so I got a high level of hba2 : 7.5  so the hematologist told me that I ...

Q: Hello Doctor I did a marriage test so it shows in the results that i have thalassemia minor as a carrier. But my fia...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews